Background: Guidance from the European Association for Haemophilia and Allied Disorders (EAHAD) sets out the educational milestones haemophilia nurses should aim to achieve. However, little is known about the resources nurses use for education and current awareness.
Aims: To assess the current educational level of haemophilia nurses, how and where they access ongoing education, where they feel they need extra support, and how best this teaching could be delivered.
Methods: Haemophilia nurses in the Haemnet Horizons group devised and piloted a questionnaire. This was distributed in hard copy to nurses attending the 2019 EAHAD Congress and promoted as an online survey hosted by Survey Monkey.
Results: Seventy-five replies were received from nurses in Europe (46 in the UK), and two from nurses in Chile and the Philippines. Most described their role as ‘specialist nurse’, with the majority having worked in haemophilia care for up to ten years. Half had a nursing degree and one quarter had a nursing diploma. Three quarters had attended at least one course specifically related to haemophilia nursing. Almost all used academic sources, study days and the websites of health profession organisations as information sources. Most also used Google or Wikipedia, but fewer used Twitter. Patient association websites were more popular among non-UK nurses. About half attended sponsored professional meetings and three quarters reported that educational meetings were available in their workplace. A clear majority preferred interactive and face-to-face activities using patient-focused content.
Conclusions: The study shows that nurses, predominantly in Western Europe, access a range of educational resources, most of which are ‘traditional’. Use of online sources is high, but social media are less popular than Google or Wikipedia. Further research is needed to explore the potential of new media for haemophilia nurse education, and whether the current educational levels and needs highlighted in the survey remains the same across the whole of Europe.
Phenytoin is widely used in neurocritical patients. Owing to its high pharmacokinetic variability and narrow therapeutic range, plasma level-guided dosing has become the standard. Bayesian prediction (BP) is considered the most flexible and precise pharmacokinetic strategy among several options. A retrospective study of BP dosage adjustment in 20 patients (35 plasma measures) was developed. Results indicated that 70% of phenytoin plasma levels of first plasma samples were beyond the therapeutic range. Phenytoin doses were also estimated according to BP for all patients. The measurements confirmed the ability of the strategy to lead to optimal dosage in 80% of patients, thus indicating a three-fold improvement over the basing dosage adjustment recommended in the literature.
Prolongation of the QTc interval may lead to life threatening arrhythmias. QTc prolongation is common in intensive care unit (ICU) patients. The objectives of this study were to identify the role of drug-drug interactions (DDIs) and other predictors (age, sex, cardiovascular diseases, and electrolyte abnormalities) in life threatening QTc prolongation in patients admitted to medical (M), surgical (S) and emergency (E) ICUs.
This prospective, observational study included patients above the age of 18 years who were admitted to SICU, EICU, and MICU at a tertiary respiratory referral center. Electrocardiogram (ECG) monitoring was performed during the first 5 days of ICU admission. Risk factors and DDIs which were anticipated to be associated with the prolongation of the QTc interval were assessed for all patients.
Two hundred patients were included in the study. QTc prolongation occurred in 10.7% of patients and the majority of patients presenting with QTc prolongation had creatinine levels above 1.3 mg/dL during their 5 days of ICU admission. Incidence of pharmacodynamic (PD) DDIs was significantly higher in patients with QTc prolongation vs. other patients. Creatinine levels above 1.3 mg/dL and PD DDIs were associated with QTc prolongation during 5 days of ICU admission.
High serum creatinine and PD DDIs can increase the risk of QTc prolongation in patients admitted to the ICU. QTc interval measurements should be performed prior to initiation or after starting any drug that is associated with QT prolongation, specifically in patients with the known risk factors.
Marked differences among genotype frequencies (Caucasians, Asians, and Africans) have been observed in cytochrome P450 (CYP) genes. Data on the frequency of pharmacogenetic relevant polymorphisms in Bhutanese population is absent. This study aimed to investigate the frequencies of pharmacogenetic relevant polymorphisms of CYP2C9 (*2 and *3), CYP2C19 (*2 and *3), CYP2D6 (*10), and CYP3A5 (*3) in Bhutanese population.
Genotyping was performed in 443 DNA samples using polymerase chain reaction-restriction fragment length polymorphism.
For CYP2C9, allele frequencies of *2 and *3 variants were 0.339% and 0%, respectively. For CYP2C19, frequencies of *2 and *3 variants were 30.135% and 15.689%, respectively. Allele frequencies of CYP2D6*10 and CYP3A5*3 were 21.332% and 77.314%, respectively. Allele frequencies of CYP2C9*2 are similar to most Asians while CYP2C9*3 was absent. CYP2C19*2 showed a close resemblance to Japanese and Burmese, while CYP2C19*3 is near to Japanese and Korean. CYP2D6*10 is noticeably lower than other Asians. CYP3A5*3 is similar to East Asians (Chinese, Japanese, and Korean).
The Bhutanese population is polymorphic for these CYP genes, except for CYP2C9*3. Similar to other populations, genetic testing for these genes may, therefore, be helpful to obtain the benefit from pharmacological treatments and prevent adverse drug reactions.
Psychomotor agitation can be problematic in an overcrowded emergency department (ED) during uncontrolled procedural sedation. Although emergence phenomena have been studied, various presentations may exist.
During procedural sedation, a 58-year-old man was sedated with a dissociative dose of ketamine in conjunction with propofol. His shoulder dislocation was reduced successfully but eventually, an exaggerated agitation occurred resembling a post-traumatic stress disorder (PTSD) flashback of past war scenes He was controlled by physical and chemical restraint with an intramuscular injection of 0.1 mg/kg midazolam. After resolution of sedation in rather stable psychiatric conditions, he left the ED with his relatives insisting for discharge against medical advice.
A PTSD flashback may occur from ketamine sedation in patients with a past history of military experience and can be a manifestation of psychologic adverse effects of ketamine.
According to modern classification, there are two forms of inherited ichthyoses: syndromic and non-syndromic, each of them consists of more than ten different nosologies. The commonest types of the ichthyosis are X-linked recessive (prevalence 1/2000–6000 in men) and autosomal dominant, or ichthyosis vulgaris with incomplete penetrance (1/250–1000). The X-linked form is associated with mutations in steroid sulfatase STS gene, it is noteworthy that there is a full deletion of the gene in 90% of cases. Ichthyosis vulgaris is caused by heterozygous mutations in the FLG gene encoding filaggrin. It is important to note that the clinical forms of these diseases are indistinguishable. The aim of this study was to search for pathogenic or likely pathogenic mutations which are associated with various forms of the inherited ichthyosis such as other inherited diseases with similar phenotypic signs. The sequencing was done on a HiSeq 4000 sequencer (Illumina) by paired-end reading (2 × 150 bp). The identified mutation p.Arg2037Ter in the heterozygous condition has been described before in databases as being pathogenic. Also, our patient has a full deletion of the STS gene and it was found that our patient carries two pathogenic mutations which are related to different forms of the inherited ichthyosis.